Aging Parents and Elder Care logo

Support Group

Find Senior Care Services for Your Loved One

We have partnered with A Place for Mom to help you find the right senior care services for your loved one. A Place for Mom has established a nationwide network of carefully screened senior care providers and facilities ... everything from home care and assisted living to specialized memory care facilities. We are pleased to bring their referral service to you free of charge. (A Place for Mom is paid by their participating senior care providers and facilities.)

A Place for Mom has been helping seniors and their families find the best senior care for their needs and budget for over 10 years. Their knowledgeable and compassionate Senior Living Advisors will guide you through your search and can provide local support and resources. Let A Place for Mom help you online or call toll-free (877) 311-6092.

Register
 
 
 


Reply
  Author   Comment   Page 1 of 3      1   2   3   Next
Steve Shattuck
Reply with quote  #1 
My dad is 89.  He has virtually no "zip" any more and some days are worse than others.  Things change rapidly.  In the morning today, he could barely pick his head up off the pillow.  This afternoon, he was able to go for a 200 yard walk with his rollator.  Why does he experience this extreme fatigue from time to time?  I dont' think there is any doubt but there is some depression in the mix but pills only seem to make matters worse.  I'm just not sure what to do.

0
BC
Reply with quote  #2 

Hi, Steve, I don't doubt you will get a lot of good advice with this one. Just a thought about the timing of his meds. Some of them have side affects of fatigue or dizziness. If you check them out, you might find that there is one that would be better taken at a different time of day. They might be causing drops in blood pressure or sugar levels. diabetes meds and heart meds might be the culprit. He may also react to certain foods.

 

Several members here are bound to have some excellent thoughts on this. Be patient, it is a holiday weekend coming up.

0
Lizzie42
Reply with quote  #3 
In addition to meds, you might also arrange to have his oxygen levels checked in the morning when he rises.  Sometimes O2 saturation falls at night, which would make for rough mornings while allowing for more energy later in the day.  In truth, I think there are any number of variables, including the individuals "bio-clock".  Did he always have slow mornings?  hate to get out of bed?  Just not a "morning person".  Some of us just have a harder time facing the day.  If that's true of your dad, consider that as we age, we all become more and more what we are as we're less and less inclined (or able) to disguise our natures.

Good luck!  And welcome to the board 
0
Janice
Reply with quote  #4 

Low blood sugar, low Oxygen Levels, low blood flow, many things can cause this. I say a good check up is in order and tell his Doctor about this. It may be something he has to live with, but maybe not.

0
Equality
Reply with quote  #5 
Lack of restful sleep contributes to fatigue. Your dad's age and meds may be robbing him of REM sleep, the sleep we need to re-boot our brain and restore our bodies.

Sleep and lack thereof, is a big NMom complaint and because of this all unnecessary meds have been eliminated to get a clearer picture of what is going on with her. She is fortunate that she is now only taking one prescription med, which has the added benefit of enabling her to manage it herself.

I am going to buy a device that will track her sleep, etc so that we can actually know if her reporting about a lack of sleep is accurate and also to know if when she sleeps if it is restful, there is an unobtrusive item called a FIt Bit my S has that is a possibility and there is also a Zeo unit that is less so.

Please let us know if your dad improves from changes you make.
0
Steve Shattuck
Reply with quote  #6 
Thank you all for your replies to this point.  Here's some more feedback.
My dad has been checked out by his primary care many times over the last couple of years and checks out ok.  He does have A-fib which he being medicated for.  
He is depressed but won't admit it.  Pressing thru that though I have gotten him on two anti depressant drugs over the last few years.  The first time he was on Paxil.  We saw no change in energy level but he seemed to be "not there" so we took him off it.  Most recently he was on citalopram.  After a couple of weeks, he had some bouts with severe energy depletion where he couldn't even sit up out of his bed.  I have taken him off that and at least we haven't had any bouts like that since.
So drugs he is on are: warafin and digoxin and I also have him on Vitamin B complex.
I am baffled and so is his doctor.  It's hard to see my dad in this lethargic state.  It bothers him tremendously.  
Dad has always taken cat naps over his lifetime.  I will be checking his o2 level as soon as I can figure out how to do that.  Thanks for the suggestions.
Thanks for listening.
Steve
0
BC
Reply with quote  #7 

another thing to consider,,,Vit D. It is more usual for PCPs to test for this these days, but during this time of year, especially for people who don't get in the sun much, and for elders who don't absorb well, you can bet on a deficiency. B12 is another common deficiency and the B complex won't correct this. Seasonal Affective Disorder (SAD) pops up for many this time of year and maybe related to Vit D levels, definetly light levels. You can buy a special light system, but also open the curtains/blinds as much as possible. If he can get outside for some sun, it could be useful, but in winter just not always practical. Look into Vit D supplements and ask his doc about B12 injections.

 

0
Equality
Reply with quote  #8 
Consider that your dad may have poly pharmacy.

Too many meds. He could be mineral and vitamin deficient. Years of taking hypertensive meds rob the body of CoQ 10

Also elders often do not consume sufficient protein to sustain muscle mass, which contributes to weakness and infirmity.
0
Steve Shattuck
Reply with quote  #9 
I did put my dad on a B Complex vitamin but it sounds like I should look for something with more B12.  I'll look into that.
As far as the too many medications, he is only on 2.   Warafin and digoxin.  I was on several others in past years but we've taken him off of all of those to see if we could help with his energy.  Again, thank you.
0
Lizzie42
Reply with quote  #10 
You can probably buy one of those little oxygen measurers (that's the technical name   that you put on the patient's finger at a medical supply store, or maybe at a big drug store.  Look for the BP machines, and they might be nearby.  The device does all the work.  O2 should be above 90.
0
shattuck
Reply with quote  #11 
Thanks.  i have a pulse ox machine on order from Amazon.  Maybe it will pin point something.
I'll keep all posted.
Thanks
0
Janice
Reply with quote  #12 

Use the pulse ox while he is still in bed, after he is up, and after his walk. That way you can compare. My Mom had A- Fib also and used to comment that she couldn't "think" well when she first got up. Your Dads actions make me think  her Oxygen level may have been low as well. I am very curious to see what it shows.

0
Steve Shattuck
Reply with quote  #13 
I'll have the pulseox meter in hand on Thursday and should have some info by Friday.  I'll keep everyone posted.
Thanks,
Steve
0
Violet
Reply with quote  #14 
My Dad has had some bouts with similar things over the past couple
of years. He developed a case of Bradycardia, low pulse rate, so they
put him on a pacemaker that speeds up his heart rate.  That helped
somewhat.

The other thing he has is Parkinsonism.  If you look at descriptions
you can see it can include poor sleep and in his case constant napping.
His Parkinsonism is part of the aging of his regulatory sysmtems. I don't
get too wrapped up in a concrete diagnosis because evryone is
unique on the process of aging.
0
Pressing On
Reply with quote  #15 

As mine's dementia advanced, she slept more and more because her brain just couldn't handle the confusing array of stimulae.  At least that's how a neurologist explained it to me.  She also had some indications of Parkinson's and was very depressed when she was able to express herself, so it is hard to really say.

0
Previous Topic | Next Topic
Print
Reply

Easily create a Forum Website with Website Toolbox.